Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Dodge City, KS

June 28, 2011Edwards County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 28, 2011, 11:13 PM CDT for Edwards County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2011, 11:13 PM CDT (04:13 UTC)
Expired
Jun 29, 2011, 12:00 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 62 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2688 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

053 
WWUS83 KDDC 290413
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1113 PM CDT TUE JUN 28 2011

KSZ079-080-290500-
EDWARDS-KIOWA-
1113 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND NORTHERN KIOWA
COUNTIES...

AT 1107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF OFFERLE...MOVING EAST AT 15
MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM, AS WELL AS 
FREQUENT CLOUD TO GROUND LIGHTNING. 

LAT...LON 3799 9909 3766 9911 3774 9956 3798 9956
TIME...MOT...LOC 0413Z 278DEG 12KT 3785 9945

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 28, 3:39 PM CDT, 7 hours 34 minutes earlier.

Area forecast discussion, Jun 28, 3:39 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT TUE JUN 28 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT, FIRE
WEATHER CONDITIONS FOR WEDNESDAY AND THURSDAY AFTERNOON AND EARLY
EVENING AND MAX TEMPERATURES FOR WEDNESDAY AND THURSDAY.

A WARM RIDGE OF UPPER LEVEL HIGH PRESSURE WILL BUILD INTO THE PLAINS
INTO THURSDAY WITH AN UPPER LEVEL SHORTWAVE TROUGH BRUSHING THE
WESTERN HIGH PLAINS ON THURSDAY. THIS WILL CAUSE A SURFACE WARM
FRONT TO MOVE NORTH ACROSS WESTERN KANSAS ON WEDNESDAY AND THE HOT
AIRMASS WELL ESTABLISHED ON THURSDAY. AHEAD OF THE WARM FRONT
TONIGHT SOUTHEASTERLY MOIST UPSLOPE FLOW WILL CONTINUE. STORMS IN
EASTERN COLORADO ARE FORECAST TO DEVELOP BY THIS EVENING THEN MOVE
EAST AS A MESOSCALE CONVECTIVE SYSTEM (MCS) OVERNIGHT. WILL KEEP
POPS AROUND 40 TO 50 PERCENT WITH QPF AROUND .25 INCH. THE NAM MODEL
HAS THE STORMS WEAKENING RAPIDLY JUST TO THE WEST OF DODGE CITY
WHILE THE GFS SHOWS AROUND .50 INCH. THE HRRR MODEL HAS SOME
AGREEMENT WITH THE NAM. SO UNCERTAINTY ABOUNDS ON HOW FAR EAST THE
STORMS WILL MOVE OVERNIGHT. SOME SMALL HAIL TO NICKEL SIZE IS
POSSIBLE BUT THE MOST LIKELY HAZARD WOULD BE STRONG OUTFLOW WINDS OF
OVER 60 MPH. A FEW MORE THUNDERSTORMS ARE POSSIBLE IN THE FAR WEST
TO NORTHWEST FA ON THURSDAY LATE AFTERNOON AS A SHORTWAVE TROUGH
CLIPS WESTERN KANSAS.

FOR TONIGHT LOOK FOR INCREASING CLOUDS WITH THUNDERSTORMS MOVING
WEST TO EAST. WINDS WILL BE SOUTHEAST AROUND 15 MPH. WINDS WILL BE
SHIFTING IF THE THUNDERSTORM COMPLEX MOVES IN WITH WEST TO NORTHWEST
WINDS OF 30 TO 50 MPH POSSIBLE. OVERNIGHT LOWS LOOK TO BE IN THE MID
60S WEST TO THE LOW 70S SOUTHEAST. IF MORE THUNDERSTORMS THEN LOWS
COULD BE A BIT COOLER.

ON WEDNESDAY SKIES WILL BECOME MOSTLY SUNNY WITH SOUTH TO SOUTHWEST
WINDS INCREASING TO 15 TO 25 MPH IN THE AFTERNOON WITH DEEP MIXING.
VERY WARM TEMPS ALOFT OF 32 TO 34C WILL GIVE SURFACE HIGH TEMPS FROM
106 NORTH TO 112 FAR SOUTH. THIS COULD RESULT INTO SOME RECORD HIGH
TEMPERATURES. THE RECORD FOR DODGE IS 110, GARDEN CITY 109, AND
MEDICINE LODGE OF 107.

FOR WEDNESDAY NIGHT SOUTH WINDS OF 15 TO 20 MPH WILL KEEP OVERNIGHT
LOWS VERY MILD AND IN THE LOW TO MID 70S.

ON THURSDAY THE PRESSURE GRADIENT WILL SUPPORT SOUTH WINDS OF 20 TO
30 MPH WITH THE HEAT CONTINUING. HIGHS AGAIN LOOK TO BE FROM 107
NORTH TO 112 SOUTH. WITH A BIT MORE MOISTURE IN THE EAST IS FORECAST
AND COULD BE CLOSE TO HEAT ADVISORY WITH HEAT INDICES FROM 105 TO
107. MORE RECORD HIGHS COULD FALL.

.FIRE WEATHER...

WILL UPGRADE OUR CURRENT FIRE WEATHER WATCH AND GO WITH A RED FLAG
WARNING FOR WEDNESDAY AFTERNOON AND EARLY EVENING. THE WINDS WILL BE
BORDERLINE HOWEVER WITH SUCH DEEP MIXING THE WINDS USUALLY GUST
STRONGER THAN THE MODELS FORECAST. WITH THE PRESSURE GRADIENT
TIGHTER ON THURSDAY AND THE SAME HOT AIRMASS IN PLACE WILL NEED A
FIRE WEATHER WATCH FOR THURSDAY AFTERNOON AND EARLY EVENING.

DAYS 3-7...

THERE IS A VERY SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT ALONG
A THERMAL TROUGH IN NORTHWESTERN KANSAS AS A SHORTWAVE TROUGH MOVES
ACROSS THE NORTHERN PLAINS. DUE TO THE LACK OF MOISTURE, ANY STORMS
WILL BE VERY HIGH BASED, WITH THE MAIN THREAT DAMAGING WINDS.
TEMPERATURES THURSDAY NIGHT WILL BE VERY WARM DUE TO BLAZING HOT
TEMPERATURES THURSDAY AFTERNOON AND 10-15KT SOUTHERLY WINDS THURSDAY
NIGHT THAT WILL DISCOURAGE COMPLETE DECOUPLING. THE SHORTWAVE TROUGH
WILL EJECT NORTHEASTWARD INTO THE NORTHERN PLAINS ON FRIDAY. THE
TRAILING COLD FRONT WILL STALL ACROSS NORTHWESTERN KANSAS. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS ALONG THIS BOUNDARY. GIVEN THE LACK
OF SHEAR AND MARGINAL CAPE, THE MAIN THREATS WITH THESE STORMS IS
LOCALLY DAMAGING WINDS AND LIGHTNING. TEMPERATURES WILL STILL BE
RATHER HOT FRIDAY, BUT NOT QUITE AS HOT AS THE PREVIOUS TWO DAYS
SINCE THE MID-LEVEL FLOW (AROUND 700MB) WILL BE MORE SOUTHERLY THAN
WESTERLY OR SOUTHWESTERLY (LESS DOWNSLOPE).

VERY SLIGHT CHANCES FOR THUNDERSTORMS EXISTS SATURDAY EVENING IN
FAR WESTERN KANSAS ALONG A WEAK CONVERGENCE LINE. HOWEVER, IN THE
ABSENCE OF LEE TROUGHING THROUGH WEST TEXAS, GULF MOISTURE WILL BE
CUT OFF. HENCE ANY STORMS THAT DEVELOP WILL BE VERY HIGH BASED, AND
THE MAIN STORM THREATS WILL AGAIN BE LOCALLY DAMAGING WINDS AND
LIGHTNING. GENERAL UPPER-LEVEL RIDGING WILL PERSIST INTO MONDAY WITH
ANY SURFACE FRONTS STAYING WELL TO THE NORTH. PRECIPITATION IS NOT
EXPECTED AND TEMPERATURES WILL STAY WELL ABOVE NORMAL.

THE MODELS BEGIN TO DIVERGE BY TUESDAY AND WEDNESDAY AND THERE IS
LITTLE MODEL CONTINUITY FROM RUN TO RUN. THE GFS AND ITS ENSEMBLES
SHOW STRONGER TROUGHING OVER THE GREAT LAKES AND THIS WOULD PUSH
A COLD FRONT THROUGH WESTERN KANSAS ALONG WITH COOLER
TEMPERATURES.

&&

.AVIATION...

VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH THE TAF PERIOD.
HOWEVER, THUNDERSTORMS THAT WERE BEGINNING TO FIRE AS OF 3 PM
CDT ALONG THE EDGE OF THE ROCKIES MAY DEVELOP INTO A LARGER STORM
CLUSTER THIS EVENING AND PROGRESS INTO GCK/DDC BEFORE MIDNIGHT.
A GUST FRONT FROM THESE HIGH BASED STORMS COULD CAUSE A WESTERLY WIND
SHIFT DURING THE EVENING OR TOWARD MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67 108  75 107 /  50  10   0   0
GCK  66 106  73 106 /  40   0   0   0
EHA  67 107  71 106 /  40   0   0  10
LBL  67 110  74 107 /  40   0   0   0
HYS  66 106  75 107 /  40  10  10  10
P28  72 109  77 109 /  40  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/
WEDNESDAY FOR KSZ061>063-074>080-084>089.

FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR KSZ043-044-061>063-074>080-084>089.

&&

FN24/06/06
Hazardous weather outlook, Jun 28, 3:55 PM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT TUE JUN 28 2011

KSZ030-031-043>046-061>066-074>081-084>090-291130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
355 PM CDT TUE JUN 28 2011 /255 PM MDT TUE JUN 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT... WITH THE BEST
CHANCE ALONG AND WEST OF A LINE FROM WAKEENEY TO DODGE CITY TO
COLDWATER. DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS ARE
POSSIBLE WITH THESE STORMS. THE STORMS MAY AFFECT SYRACUSE...ELKHART
AND HUGOTON BY 8 PM AND DODGE CITY BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND DRY WEATHER CAN BE EXPECTED WEDNESDAY AND THURSDAY WITH HIGH
TEMPERATURES BETWEEN 103 AND 108. GIVEN THE VERY LOW RELATIVE
HUMIDITY VALUES...HEAT INDICES WILL ONLY BE BETWEEN 100 AND 104.
HOWEVER IF TEMPERATURES GET WARMER THAN EXPECTED...THEN A HEAT
ADVISORY WOULD BE NEEDED.

CRITICAL FIRE WEATHER CONDITIONS WILL EXIST WEDNESDAY AND
THURSDAY ALONG AND SOUTH OF A LINE FROM SYRACUSE TO DODGE CITY TO
COLDWATER. SEE THE LATEST FIRE WEATHER MESSAGES FOR DETAILS.

THERE ARE SMALL CHANCES FOR THUNDERSTORMS ACROSS FAR WESTERN KANSAS
THURSDAY EVENING AND THEN AGAIN FRIDAY AND SATURDAY EVENINGS. THE
MAIN THREATS WITH THESE STORMS ARE LOCALLY DAMAGING WINDS AND
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED AFTER 7 PM IN FAR WESTERN KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jun 28, 8:06 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT TUE JUN 28 2011

KSZ062-063-074>076-085-290145-
FINNEY-GRANT-HASKELL-KEARNY-STANTON-STEVENS-
806 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...NORTHERN STEVENS...
SOUTHEASTERN STANTON...SOUTHERN KEARNY...SOUTHWESTERN FINNEY AND
WESTERN HASKELL COUNTIES...

AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKIN TO 7 MILES
SOUTHEAST OF BIG BOW...MOVING EAST AT 45 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS, AS WELL AS HEAVY
RAIN AND FREQUENT LIGHTNING.

LAT...LON 3809 10092 3719 10113 3726 10155 3809 10149
TIME...MOT...LOC 0105Z 284DEG 21KT 3799 10128 3747 10146

RUSSELL
Local storm report, Jun 28, 8:22 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND GST     13 SSE KENDALL          37.78N 101.41W
06/28/2011  E60.00 MPH       KEARNY             KS   PUBLIC

            THE WIND BLEW DOWN PART OF A FENCE.

0813 PM     TSTM WND GST     W LAKIN                 37.94N 101.26W
06/28/2011  E65.00 MPH       KEARNY             KS   PUBLIC

&&

GERARD
Local storm report, Jun 28, 8:24 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     11 N HICKOK             37.72N 101.25W
06/28/2011  M60 MPH          GRANT              KS   TRAINED SPOTTER

&&

KSUGDEN
Special weather statement, Jun 28, 8:33 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT TUE JUN 28 2011

KSZ084-085-290215-
MORTON-STEVENS-
833 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES...

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
FETERITA TO 5 MILES NORTH OF ROLLA...OR ALONG A LINE EXTENDING FROM
12 MILES NORTH OF FETERITA TO ROLLA...MOVING EAST AT 25 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3699 10168 3724 10174 3734 10154 3700 10115
TIME...MOT...LOC 0133Z 289DEG 21KT 3731 10150 3719 10160

RUSSELL
Local storm report, Jun 28, 10:04 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     5 SW HAYNE              37.06N 100.87W
06/28/2011  E60 MPH          SEWARD             KS   TRAINED SPOTTER

&&

DWOLFE
Special weather statement, Jun 28, 11:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1113 PM CDT TUE JUN 28 2011

KSZ079-080-290500-
EDWARDS-KIOWA-
1113 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND NORTHERN KIOWA
COUNTIES...

AT 1107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF OFFERLE...MOVING EAST AT 15
MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM, AS WELL AS
FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3799 9909 3766 9911 3774 9956 3798 9956
TIME...MOT...LOC 0413Z 278DEG 12KT 3785 9945

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:28 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton47 min
Jun 28, 7:46 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton44 min
Jun 28, 8:06 PM CDTSpecial Weather StatementDDCGrant, Kearny39 min
Jun 28, 8:15 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny45 min
Jun 28, 8:33 PM CDTSpecial Weather StatementDDCStevens42 min
Jun 28, 10:00 PM CDTSevere Thunderstorm WarningDDCSeward45 min
Jun 28, 10:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee41 min
Jun 29, 3:40 AM CDTHeat AdvisoryDDCBarber, Ellis, Pawnee, Pratt, Rush, Stafford15 hr
Jun 29, 11:26 AM CDTRed Flag WarningDDCClark, Comanche, Edwards, Finney, Ford, Grant and 12 more34 hr
Jun 29, 2:08 PM CDTHeat AdvisoryDDCBarber, Ellis, Pawnee, Pratt, Rush, Stafford29 hr

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.